South Dakota, 2011

Flood in South Dakota, May 29 to 30, 2011

May 29 to 30, 2011 · NWS UNR · 1 event in 1 county or zone

Runoff from heavy rain on saturated ground and high reservoir releases from Pactola Dam caused flooding along Rapid Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from heavy rain on saturated ground and high reservoir releases from Pactola Dam caused flooding along Rapid Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 29, 9:19 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, May 29, 9:19 AM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 AM MDT SUN MAY 29 2011

.DISCUSSION...16Z SURFACE ANALYSIS HAD LOW OVER CO WITH INVERTED
TROUGH INTO SOUTHWEST ND. UPPER LOW SPINNING OVER NV WITH INITIAL
WAVE OVER WESTERN SD. SIGNIFICANT 850-700MB THETA-E
ADVECTION/FRONTOGENESIS SUPPORTING BAND OF SHRA FROM CENTRAL WY TO
NORTH CENTRAL SD. THIS BAND WILL MOVE SLOWLY NORTH TODAY PER 12Z
RUC/NAM. GIVEN SPEED...WILL UP POPS OVER NORTHWESTERN SD FOR THE
AFTERNOON. FURTHER WEST...NORTHEAST WY COMING UNDER STRONGER
INFLUENCE OF UPPER LOW SO WOULD EXPECT ADDITIONAL SHRA TO DEVELOP
THIS AFTERNOON.

LOW CLOUDS WILL TEND TO INHIBIT CONVECTION TODAY...BUT SOME
CLEARING OVER SOUTHEAST WY/WESTERN NE MAY BE ENOUGH TO ALLOW
ACTIVE TSRA TO DEVELOP. SHEAR PLENTIFUL...BUT ACTIVITY MAY WANE AS
IT MOVES INTO MORE STABLE AIR MASS OVER THE CWA. BUT 250J/KG
MUCAPE WILL BE AVAILABLE FURTHER NORTH.

PRECIPITATION REPORTS THIS MORNING SHOW 1/2-1 INCH WHERE THE BEST
RAINS FELL. HEAVY RAIN THREAT CONTINUES THROUGH TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 241 AM MDT SUN MAY 29 2011/

DISCUSSION...CURRENT SURFACE MAP SHOWS LOW OVER NW CO WITH UPPER
TROF MOVING ACROSS THE WESTERN U.S. BROAD AREA OF 850-700MB
THETA-E ADVECTION/FRONTOGENESIS ACROSS WESTERN SOUTH DAKOTA
ASSOCIATED WITH 300MB JET COUPLING. RAIN FALLING ACROSS SOUTHERN
TWO THIRDS OF THE FORECAST AREA. RAINFALL RATES OF 0.10-0.15
INCHES/HOUR.

FOR TODAY...AREA OF THETA-E ADVECTION/FRONTOGENESIS SLOWLY LIFTS
NORTHWARD...SPREADING THE RAIN INTO NW SD. AS BEST LIFT MOVES INTO
NW SD...EASTERLY LOW LEVEL WINDS WILL KEEP UPSLOPE -SHRA/DZ ALONG
EAST SIDE OF BLACK HILLS. 06Z NAM/RUC...03Z SREF...AND 05Z HRRR
PLACE HIGHEST QPF AMOUNTS FROM BLACK HILLS INTO NE WY THROUGH
TODAY...WITH 0.75-1.25 INCHES ACROSS EASTERN BLACK HILLS. WILL
KEEP FLOOD WATCH IN PLACE. WITH CLOUD COVER AND
PRECIPITATION...HAVE KEPT HIGHS BELOW GUIDANCE.

MODELS SIMILAR TONIGHT/MONDAY WITH UPPER LOW MOVING ACROSS WYOMING
INTO EASTERN MONTANA. HOWEVER...GFS SFC-700MB LOW MUCH
STRONGER AS A RESULT OF FEEDBACK ISSUES. HAVE TRENDED FORECAST
CLOSER TO WRF/SREF. BEST Q-G FORCING COMES LATE TONIGHT/EARLY
MONDAY...WITH STRONG SUBSIDENCE SPREADING ACROSS THE AREA MONDAY
AFTERNOON/EVENING. AS UPPER LOW TRACKS INTO NORTH DAKOTA MONDAY
NIGHT/TUESDAY...WILL BECOME WINDY ACROSS NW SD.

EXTENDED...UPPER LEVEL RIDGE WILL HOLD FAST OVER THE CENTRAL CONUS
FOR THE MIDDLE TO LATER PART OF THE WEEK...WHICH WILL BRING WARMER
AND DRIER CONDITIONS DURING THE EXTENDED PERIOD. A FEW
THUNDERSTORMS MAY BE POSSIBLE ACROSS THE SOUTH DAKOTA PLAINS
WEDNESDAY NIGHT AS A WEAK WAVE MOVES THRU CENTRAL SOUTH DAKOTA.
HIGH TEMPERATURES WILL GENERALLY BE IN THE 70S TO LOWER 80S.

AVIATION...CIGS WILL GENERALLY REMAIN MVFR OVER MOST LOCATIONS
TODAY AND TONIGHT AS LIGHT TO MODERATE RAIN SPREADS ACROSS THE AREA.
IFR CIGS WILL BE POSSIBLE OVER THE HIGHER TERRAIN OF THE BLACK HILLS
AND NORTHEAST WYOMING. CIGS MAY IMPROVE BY MONDAY AFTERNOON AS THE
WEATHER SYSTEM SHIFTS TO THE NORTH.

HYDROLOGY...RIVER LEVELS ALONG THE LITTLE MISSOURI RIVER WILL
CONTINUE TO SLOWLY DECREASE THROUGH MONDAY MORNING. RAPID CREEK WILL
CONTINUE TO RUN NEAR BANKFULL BETWEEN PACTOLA RESERVOIR AND CANYON
LAKE AS HIGHER RELEASES FROM PACTOLA DAM CONTINUE. SOME LOW LYING
AREAS NEAR THE CREEK MAY SEE SOME FLOODING.

A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION TODAY INTO
MONDAY. WIDESPREAD LIGHT TO MODERATE RAIN IS EXPECTED...PARTICULARLY
OVER NORTHEAST WYOMING INTO FAR WESTERN SOUTH DAKOTA. WITH THE
SATURATED GROUND...THIS ADDITIONAL RAINFALL MAY LEAD TO ADDITIONAL
FLOODING OF RIVERS...CREEKS...AND STREAMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR BUTTE-HARDING-NORTHERN
     BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
     PERKINS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS.

     FLOOD WATCH THROUGH LATE TONIGHT FOR CENTRAL BLACK HILLS-CUSTER
     CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-PENNINGTON CO
     PLAINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
     FOOT HILLS.

WY...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NORTHEASTERN CROOK-
     NORTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS.

     FLOOD WATCH THROUGH LATE TONIGHT FOR SOUTHERN CAMPBELL-WESTON.

&&

HELGESON
Hazardous weather outlook, May 29, 3:53 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
453 AM MDT SUN MAY 29 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
453 AM MDT (553 AM CDT) SUN MAY 29 2011

...FLOOD WATCH IN EFFECT FOR SUNDAY AND MONDAY FOR PORTIONS OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN ALONG WITH ISOLATED THUNDERSTORMS WILL SPREAD ACROSS
THE AREA TODAY AND TONIGHT. THE RAIN MAY BE LOCALLY HEAVY...
ESPECIALLY ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. DUE TO
THE SATURATED GROUND AND HIGH WATERWAY FLOW...ADDITIONAL FLOODING OF
CREEKS...STREAMS...AND RIVERS MAY OCCUR. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HEAVIEST RAIN WILL LIFT NORTH OF THE AREA DURING THE DAY ON
MONDAY. RUNOFF FROM THE RAIN MAY RESULT IN FLOODING OF
CREEKS...STREAMS...AND RIVERS. ISOLATED TO SCATTERED THUNDERSTORMS
ARE POSSIBLE THROUGH THE DAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, May 29, 7:53 AM MST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
853 AM MDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HEAVY RAIN       7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/29/2011  M1.01 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

WFO UNR STAFF
Local storm report, May 29, 9:07 AM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1007 AM MDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       9 SW DOWNTOWN RAPID CIT 43.98N 103.36W
05/29/2011  M0.74 INCH       PENNINGTON         SD   COCORAHS

0600 AM     HEAVY RAIN       HERMOSA                 43.84N 103.19W
05/29/2011  M0.86 INCH       CUSTER             SD   COCORAHS

0700 AM     HEAVY RAIN       3 SSW DOWNTOWN RAPID CI 44.04N 103.26W
05/29/2011  M0.79 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       SILVER CITY             44.09N 103.57W
05/29/2011  M0.69 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       2 WNW DOWNTOWN RAPID CI 44.09N 103.27W
05/29/2011  M0.76 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       SSW DOWNTOWN HOT SPRING 43.43N 103.48W
05/29/2011  M0.67 INCH       FALL RIVER         SD   COCORAHS

0700 AM     HEAVY RAIN       3 WSW WANBLEE           43.55N 101.71W
05/29/2011  M0.74 INCH       JACKSON            SD   COCORAHS

0700 AM     HEAVY RAIN       5 ESE DOWNTOWN RAPID CI 44.05N 103.14W
05/29/2011  E0.83 INCH       PENNINGTON         SD   COCORAHS

0700 AM     HEAVY RAIN       5 SW DOWNTOWN RAPID CIT 44.02N 103.30W
05/29/2011  M0.87 INCH       PENNINGTON         SD   COCORAHS

0749 AM     HEAVY RAIN       1 WSW DOWNTOWN RAPID CI 44.07N 103.25W
05/29/2011  M0.83 INCH       PENNINGTON         SD   NWS EMPLOYEE

0800 AM     SNOW             2 SSE DEERFIELD RESERVO 43.99N 103.78W
05/29/2011  M5.0 INCH        PENNINGTON         SD   TRAINED SPOTTER

0853 AM     HEAVY RAIN       7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/29/2011  M1.01 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

KCLARK
Local storm report, May 29, 9:28 AM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1028 AM MDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HEAVY RAIN       7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/29/2011  M1.27 INCH       PENNINGTON         SD   NWS EMPLOYEE

            UPDATED TOTAL.

&&

WFO UNR STAFF
Local storm report, May 29, 11:21 AM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1221 PM MDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       3 S PACTOLA RESERVOIR   44.02N 103.50W
05/29/2011  M1.24 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

WFO UNR STAFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pennington

When
May 29, 1:30 PM MST to May 30, 2:00 PM MST
Where
Pennington County, 1.38 mi N of Pactola Reservoir to 3.74 mi SSW of Pactola Reservoir
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.090, -103.480

Flooding occurred at several locations between Pactola Reservoir and Rapid Valley. Water reached the back door of at least one residence in Rapid Valley.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313817.